Maryland, 2020

Flash Flooding in Maryland, August 8, 2020

August 8, 2020 · NWS AKQ · 2 events in 1 county or zone

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 8, 12:16 AM EST, 14 minutes earlier.

Area forecast discussion, Aug 8, 12:16 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
116 AM EDT Sat Aug 8 2020

.SYNOPSIS...
A weak surface boundary will remain near the local area through
Saturday. This boundary will allow for additional showers and
thunderstorms with locally heavy rainfall possible. High pressure
settles over the area late in the weekend. Widely scattered
afternoon thunderstorms will again be possible early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1000 PM EDT Friday...

Continuing to monitor convection to our west and also a cluster
of showers and storms moving south...all of which continues to
weaken. Have chance PoPs north and west through 06z to account
for this. Otherwise, expecting no worse than isolated to widely
sct coverage of shwrs through the same time. Any lingering
activity will the diminish after 06Z. Lows tonight are expected
to range from the mid to upper 60s NW to the low to mid 70s SE.
With the threat of heavy rain diminishing have also cancelled
the Flash Flood Watch as of 10 pm.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
As of 355 PM EDT Friday...

The stationary front lingers over the region Saturday, providing
another chance for diurnal storms to develop by the afternoon. Due
to very low FFG WPC has majority of the CWA in a marginal risk for
excessive rainfall. Will refrain from issuing a Flash Flood Watch
for Saturday at this time due to uncertainty in coverage. Otherwise,
any storms should begin to diminish Saturday night. High in the mid
to upper 80s and lows in the mid to upper 60s NW to the low 70s SE.

Sunday will be a bit warmer with highs in the upper 80s to low 90s.
There will be a chance for more isolated to scattered storms to
develop by the afternoon, due to the stationary front still
lingering, with the greatest chance in the SE VA/NE NC but with less
coverage than prior days (PoPs 30-40%). Any storms dissipate
overnight with lows in the mid to upper 60s NE to the low 70s SE.

Monday will be the warmest of the short term with highs in the low
90s. There is only a slight chance of storms in SE VA/NE NC, but
most will remain dry. Lows Monday night will range from the upper
60s NW to the low 70s SE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 345 PM EDT Friday...

Still looking like a more typical summertime pattern for the medium
range period (Mon night through Fri). The large scale pattern
through much of the period will feature high pressure (at the
surface and aloft) offshore of the SE CONUS coast. At the beginning
of next week, weak upper troughing is progged to be centered in the
vicinity of the Mississippi River Valley. The main upper level flow
will remain well to our north (mainly near or just north of the
US/Canada border). The area of upper troughing will slowly approach
the area from the west next week. This will allow for diurnal
(mainly aftn-evening) tstm chances to continue from Tue-Fri. Will
generally trend PoPs slowly upward from Tue-late next week as the
weak upper trough nears the area. Will cap PoPs at 50% in the grids
for now, while noting that the blends have likely PoPs for much of
the forecast area during the aftn-evening on Thu/Fri. Highs Tuesday
in the low-mid 90s, falling back into the low 90s on Wed. Highs
around 90F on Thu/Fri with increased cloud cover/tstm chances. Lows
mainly between 70-75F through the medium range period.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
As of 110 AM EDT Saturday...

Brief flight restrictions early this morning due to scattered
convection across the area. Sub VFR ceilings and visbys possible
early this morning, especially at SBY where heavy rain has
occurred over the past couple hours. Outside of convection,
winds will be light and variable. Ceilings/visbys improve across
all terminals by late this morning. Additional scattered storms
expected this afternoon and evening, but chances are too low to
mention in this TAF cycle.

Outlook...Mostly VFR conditions expected Sunday into early next
week outside of isolated afternoon/evening storms which could
result in brief flight restrictions.

&&

.MARINE...
As of 345 PM EDT Friday...

Benign marine conditions continue through the weekend with
a weak front lingering over the area. The wind will generally be S
aob 10kt, but could briefly become N/NW late Saturday night/early
Sunday, and again late Sunday night/early Monday if the front can
push far enough south. Southerly flow prevails early next week with
high pressure centered off the coast. Seas will generally be ~2ft,
with 1 foot waves in the Bay, and occasionally 1-2ft at the mouth of
the Bay.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...JDM/RMM
NEAR TERM...JDM/RMM
SHORT TERM...RMM
LONG TERM...ERI
AVIATION...CMF
MARINE...AJZ
Hazardous weather outlook, Aug 7, 8:58 PM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
958 PM EDT Fri Aug 7 2020

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-090200-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
958 PM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional showers and thunderstorms are expected Saturday into
Saturday night with localized heavy rainfall possible. There will
remain a threat for flooding of urban and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 6:48 PM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
748 PM EDT Fri Aug 7 2020

VAZ079-080030-
Brunswick-
748 PM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BRUNSWICK COUNTY...

At 747 PM EDT, a strong thunderstorm was located near Lawrenceville,
moving northwest at 5 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Lawrenceville, Alberta, Cochran, Callaville, Edgerton, Dolphin,
Warfield and Prices Mill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3689 7798 3694 7773 3692 7771 3692 7772
      3691 7771 3692 7770 3690 7768 3689 7766
      3675 7766 3669 7783
TIME...MOT...LOC 2347Z 151DEG 6KT 3679 7778

Poche
Special weather statement, Aug 7, 9:27 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1027 PM EDT Fri Aug 7 2020

MDZ021-022-080315-
Dorchester-Wicomico-
1027 PM EDT Fri Aug 7 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN WICOMICO
AND DORCHESTER COUNTIES...

At 1027 PM EDT, a thunderstorm with heavy rain was located near
Vienna, or 10 miles southeast of Cambridge, moving northeast at 10
mph.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Cambridge, Hurlock, Sharptown, Secretary, Vienna, East New Market,
Mardela Springs, Galestown, Church Creek, Brookview, Eldorado,
Woolford, Bucktown, Linkwood and Madison.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3868 7580 3869 7576 3864 7571 3846 7569
      3846 7564 3837 7599 3837 7601 3836 7602
      3835 7606 3849 7628 3851 7621 3852 7621
      3858 7606 3857 7603 3859 7599 3862 7598
      3869 7580
TIME...MOT...LOC 0227Z 236DEG 11KT 3846 7593

JM
Special weather statement, Aug 7, 10:01 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1101 PM EDT Fri Aug 7 2020

MDZ022-024-080345-
Wicomico-Inland Worcester-
1101 PM EDT Fri Aug 7 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WICOMICO AND
NORTH CENTRAL WORCESTER COUNTIES...

At 1101 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Delmar to 9 miles south of Vienna. Movement
was east at 20 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Salisbury, Fruitland, Salisbury University, Delmar, Hebron,
Parsonsburg, Pittsville, Willards, Green Hill, Catchpenny, Wetipquin,
Salisbury-Wicomico, Royal Oak, Lakewood, Chesapeake Heights,
Powellville, Whaleyville, Melson, Shad Point and Allen.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3829 7538 3828 7561 3830 7566 3829 7569
      3832 7589 3836 7586 3838 7587 3839 7584
      3840 7585 3846 7568 3845 7520
TIME...MOT...LOC 0301Z 280DEG 19KT 3844 7563 3836 7589

JM
Special weather statement, Aug 7, 10:46 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1146 PM EDT Fri Aug 7 2020

MDZ022>025-VAZ099-080430-
Wicomico-Maryland Beaches-Somerset-Inland Worcester-Accomack-
1146 PM EDT Fri Aug 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET...WICOMICO...
WORCESTER AND NORTHERN ACCOMACK COUNTIES...

At 1146 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gumboro to near Tylerton. Movement
was east at 30 to 35 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Salisbury, Fruitland, Pocomoke City, Princess Anne, University Of
Maryland Eastern Shore, Salisbury University, Berlin, Delmar,
Selbyville, Snow Hill, Hebron, Westover, Parsonsburg, Marion Station,
Newark, Tylerton, Lawsonia, Cape Isle Of Wight, Ocean Pines and Deal
Island.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3810 7514 3784 7533 3783 7583 3785 7577
      3790 7581 3783 7586 3784 7604 3803 7605
      3799 7589 3807 7578 3808 7578 3806 7587
      3814 7579 3815 7593 3807 7602 3851 7570
      3846 7568 3846 7505
TIME...MOT...LOC 0346Z 270DEG 32KT 3848 7544 3795 7596

44
Special weather statement, Aug 7, 11:28 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1228 AM EDT Sat Aug 8 2020

MDZ022-024-025-080500-
Wicomico-Maryland Beaches-Inland Worcester-
1228 AM EDT Sat Aug 8 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WICOMICO
AND WORCESTER COUNTIES...

At 1228 AM EDT, strong thunderstorms were clustered near Snow Hill,
or 12 miles southeast of Salisbury University, moving east at 35 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Ocean City, Berlin, Snow Hill, Cape Isle Of Wight, Ocean Pines,
Parsonsburg, Newark, Pittsville, Willards, Bishop, Ocean City
Municipality, Goodwill, Cedartown, Longridge, Powellville, Mount
Wesley, Showell, Whiton, Boxiron and Salisbury-Wicomico.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3845 7505 3830 7505 3819 7511 3808 7515
      3799 7522 3799 7527 3800 7526 3801 7527
      3799 7529 3800 7539 3801 7538 3802 7538
      3801 7547 3801 7552 3845 7552
TIME...MOT...LOC 0428Z 269DEG 26KT 3825 7540

44
Special weather statement, Aug 8, 12:24 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
124 AM EDT Sat Aug 8 2020

MDZ023-024-VAZ099-080615-
Somerset-Inland Worcester-Accomack-
124 AM EDT Sat Aug 8 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHERN SOMERSET...
SOUTHWESTERN WORCESTER AND NORTHERN ACCOMACK COUNTIES...

At 123 AM EDT, a thunderstorm with heavy rain was located over Marion
Station, or 12 miles west of Pocomoke City, moving east at 25 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of 1 to 2 inches are
possible with this storm.

Locations impacted include...
Pocomoke City, Snow Hill, Lawsonia, West Pocomoke, Marion Station,
Saxis, Horntown, Cokesbury, Goodwill, Greenbackville, Kingston,
Temperanceville, Shelltown, Sanford, Oak Hall, Beaver Dam, Boxiron,
Byrdtown, Fairmount and Hopewell.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3787 7579 3790 7581 3787 7585 3786 7596
      3796 7600 3797 7600 3797 7599 3790 7597
      3790 7591 3797 7586 3800 7599 3798 7600
      3804 7602 3799 7589 3808 7578 3807 7580
      3808 7588 3809 7586 3817 7535 3790 7531
TIME...MOT...LOC 0523Z 263DEG 20KT 3800 7577

44

The radar

The Dover AFB radar (KDOX), 72 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
August 8, 12:30 AM EST to 2:30 AM EST
Where
Somerset County, 0.88 mi NE of Princess Anne to 0.76 mi NNE of Princess Anne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.210, -75.690

Flash flooding was reported on Pine Knoll Drive. One water rescue was performed from a vehicle in high water.

Flash Flood, Somerset

When
August 8, 2:00 AM EST to 4:00 AM EST
Where
Somerset County, Crisfield to 0.31 mi N of Crisfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.980, -75.850

Multiple roads were flooded in the Crisfield area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918146, 918147.